Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 9:16 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2011, 9:16 AM CDT (14:16 UTC)
- Expired
- Jul 20, 2011, 10:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3428 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS53 KFGF 201416 SVRFGF MNC077-135-201500- /O.NEW.KFGF.SV.W.0102.110720T1416Z-110720T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 916 AM CDT WED JUL 20 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA... EASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA... * UNTIL 1000 AM CDT * AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTHWEST OF PENCER...OR 10 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 45 MPH. ALSO PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARROAD AROUND 935 AM CDT. SWIFT AROUND 940 AM CDT. ROOSEVELT AROUND 945 AM CDT. FAUNCE AROUND 950 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE WILLIAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4856 9577 4882 9588 4905 9501 4859 9478 TIME...MOT...LOC 1416Z 253DEG 39KT 4873 9560 WIND...HAIL 60MPH 0.75IN $$ GROCHOCINSKI/KAISER
2 follow-up statements
438 WWUS53 KFGF 201443 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 943 AM CDT WED JUL 20 2011 MNC077-135-201500- /O.CON.KFGF.SV.W.0102.000000T0000Z-110720T1500Z/ LAKE OF THE WOODS MN-ROSEAU MN- 943 AM CDT WED JUL 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...AND SOUTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA UNTIL 1000 AM CDT... AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTH OF HAYES LAKE STATE PARK...OR 16 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WARROAD AROUND 955 AM CDT. WILLIAMS...SWIFT AND ROOSEVELT AROUND 1000 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE FAUNCE AND ARNESEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4856 9577 4874 9585 4905 9501 4859 9478 TIME...MOT...LOC 1443Z 253DEG 39KT 4870 9546 $$ GROCHOCINSKI
656 WWUS53 KFGF 201454 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 954 AM CDT WED JUL 20 2011 MNC077-135-201504- /O.EXP.KFGF.SV.W.0102.000000T0000Z-110720T1500Z/ LAKE OF THE WOODS MN-ROSEAU MN- 954 AM CDT WED JUL 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...AND SOUTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA WILL EXPIRE AT 1000 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4856 9577 4874 9585 4905 9501 4859 9478 TIME...MOT...LOC 1454Z 253DEG 39KT 4872 9528 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:01 AM CDT, 15 minutes earlier.
Area forecast discussion, Jul 20, 9:01 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 AM CDT WED JUL 20 2011
.DISCUSSION...
QUICK MORNING UPDATE EARLY THIS MORNING TO INCREASE POPS IN THE
NORTHERN COUNTIES AND INCLUDE A MENTION OF SEVERE.
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT WED JUL 20 2011/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.
INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.
LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.
AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
JRHazardous weather outlook, Jul 20, 7:00 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED JUL 20 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT WED JUL 20 2011 ...SOME SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING... ...STORMS MAY REDEVELOP AGAIN THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM CDT FOR MAINLY NORTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE DAMAGING WINDS...SOME LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO MAY BE POSSIBLE. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING ROUGHLY EAST OF A LINE FROM ASHBY MINNESOTA TO NECHE NORTH DAKOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER 1 PM AND SHOULD MOVE OUT OF THE AREA BY 7 OR 8 PM WEDNESDAY. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A TORNADO WILL ALSO BE POSSIBLE. A COLD FRONT WILL MOVE IN FROM THE WEST THIS AFTERNOON AND PRODUCE THE STRONG THUNDERSTORMS. COOLER AND LESS HUMID WEATHER WILL MOVE INTO THE REGION ON THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. THE STORMS CAN BE EXPECTED WEST OF A LINE FROM BADOURA MINNESOTA TO MAPLE BAY TO LANCASTER MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 20, 8:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TSTM WND DMG ROSEAU 48.85N 95.76W
07/20/2011 ROSEAU MN TRAINED SPOTTER
NUMEROUS TREES OF 4 INCH DIAMETER DOWN IN TOWN.
&&
WBARRETTLocal storm report, Jul 20, 8:33 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TORNADO KARLSTAD 48.58N 96.52W
07/20/2011 KITTSON MN AMATEUR RADIO
TORNADO REPORTED BY PUBLIC. VERIFIED AND RELAYED BY THE
KARLSTAD FIRE DEPARTMENT. TORNADO TRAVELED DOWN HIGHWAY
11 CAUSING DAMAGE IN KARLSTAD. TIME APPROXIMATE.
&&
MEWENSLocal storm report, Jul 20, 8:35 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM TSTM WND DMG BADGER 48.78N 96.02W
07/20/2011 ROSEAU MN PUBLIC
4 TO 6 INCH DIAMETER TREE LIMBS BROKEN OFF DURING STORM.
&&
MEWENSLocal storm report, Jul 20, 8:48 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG KARLSTAD 48.58N 96.52W
07/20/2011 KITTSON MN AMATEUR RADIO
6 INCH DIAMETER TREE SECTIONS BROKEN OFF 3 TO 4 FEET UP
ON TRUNKS.
0807 AM TSTM WND DMG GREENBUSH 48.70N 96.18W
07/20/2011 ROSEAU MN AMATEUR RADIO
EXTENSIVE TREE AND HOUSE DAMAGE IN GREENBUSH. TIME
APPROXIMATE.
&&
MEWENSLocal storm report, Jul 20, 8:50 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST 2 N ROSEAU 48.87N 95.76W
07/20/2011 E60 MPH ROSEAU MN TRAINED SPOTTER
DIME SIZE HAIL ACCOMPANIED WIND
&&
MEWENSLocal storm report, Jul 20, 9:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG ROSEAU 48.85N 95.76W
07/20/2011 ROSEAU MN TRAINED SPOTTER
6 TO 8 INCH DIAMETER TREES DOWN IN TOWN. ESTIMATED WIND
GUSTS OF 30 TO 35 MPH.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 50 min |
| Jul 20, 7:24 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 51 min |
| Jul 20, 7:41 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 34 min |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 61 min |
| Jul 20, 8:08 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 67 min |
| Jul 20, 8:27 AM CDT | Tornado Warning | FGF | Roseau | 48 min |
| Jul 20, 8:58 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 47 min |
| Jul 20, 8:59 AM CDT | Areal Flood Advisory | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 6 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Polk | 47 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Marshall, Polk | 47 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.